Caution advised in wake of insulin-induced deaths

A doc killed his sister and mother using insulin. That's a first around these parts.

On Friday night, a 45-year-old unmarried doctor, Govind Prakash, allegedly killed his mother Mukambika (76) and sister Shyamala (40) by injecting them with insulin at their house in Rajarajeshwarinagar. He attempted suicide using the same method, but survived and is now out of danger. His father, Subbaraya Bhat, has filed a case of murder against him.

Prakash was a diabetologist and had opened a clinic in Vijayanagar,  named after his sister Shyamala. However, he had recently shut down the clinic as he was said to be undergoing depression.

The use of insulin as a murder weapon has shocked doctors and patients alike. Metrolife spoke to doctors to understand the dangers of insulin overdose. 

Dr Manjunath Malige, consultant, diabetes and endocrinology, Fortis Hospital, Bannerghatta Road, says, “Insulin is naturally produced in the body to control one’s blood sugar. Those who cannot produce it on their own inject it into their body, a method of treating diabetes. But when it is given to the wrong person in wrong dosage, it can be a dangerous drug.”

The drug can then drastically lower the blood sugar level which can lead to irreversible brain death. “Let’s put it this way — glucose is the fuel needed by all our organs. When that is not available, the body can access the fuel from fatty acids of other ketones. But the brain can only use glucose as an energy source. If someone overdoses beyond a point with insulin, the blood sugar will go down and the brain will suffer irreparable damage,” he explains. 

Dr Subrata Das, senior consultant internal medicine, Sakra World Hospital, advises that people with mental illness should not take insulin shots on their own. “People who have suicidal tendencies or those who are depressed should be monitored when taking insulin if they are diabetic,” he adds. 

“Diabetic patients should be able to recognise the symptoms of low sugar such as giddiness, sweating, rise in heartbeat etc. They should immediately have carbohydrates like sugar or juice. If you have a glucometer, check to know how low your sugar levels are and inform the doctor to change your dosage,” he notes. 

Dr Jagadeesh, consultant-diabetologist, Eldricare, says that the case of Dr Prakash is one of the newer ones in India, but a similar incident has happened in the west before a decade ago.

“It’s unfortunate to know that such people, who have the knowledge of insulin, tend to use it in the wrong way. If the accident was spotted early on, maybe the experts could have tried to maintain the glucose level with the help of a Glucagon kit (used to bring blood glucose back to normal). Glucagon is a hormone that raises blood glucose levels). Unfortunately, the first place that is affected in case of an overdose is the brain; it can lead to a comatose condition or death. Depending on the dosage, you can die within an hour or two,” he says. 

When non-diabetic takes insulin

If a non-diabetic patient is injected with insulin, the degree of the fall of the sugar level is rapid. Doctors personalise and prescribe a dosage for diabetics, depending on their eating habits, and the extent of the diabetic condition. An insulin overdose, especially for one with no diabetes, can be extremely dangerous, and lead to a coma or worse, doctors warn.

Keep it away

“At hospitals, we have a strict policy where a named nurse will keep the insulin in the refrigerator; it goes back to the cold storage after injection. We don’t keep it near the patient’s bed as there will be visitors and we don’t want to risk anything. This should also be practised at home. Keep medicines away from children or those who have psychiatric issues,” says Dr Manjunath Malige.

Liked the story?

  • 1

    Happy
  • 0

    Amused
  • 0

    Sad
  • 0

    Frustrated
  • 0

    Angry

Comments:

Caution advised in wake of insulin-induced deaths

0 comments

Write the first review for this !